Substance Use

Vicodin Overdose Signs: What You Need to Know

TABLE OF CONTENTSTable of Contents

hydrocodone vicodin pills

What You Need to Know About Vicodin Overdose

Vicodin is prescribed to millions of Americans yearly to treat moderate to severe pain. However, due to its highly-addictive nature, people often take it longer than they should.  

Taking Vicodin in large doses or beyond the time prescribed can result in an accidental overdose. 

A person who has previously overdosed might abruptly stop using Vicodin and experience uncomfortable withdrawal symptoms.

Call Zinnia Healing at (855) 430-9439 for help getting past withdrawal and into recovery. 

If you suspect that someone is at risk of overdosing on Vicodin or that they have overdosed, here’s what you should know.

Can You Overdose on Vicodin?

Yes, you can overdose on both active ingredients in Vicodin: acetaminophen and hydrocodone. Both ingredients are hazardous when used in large doses and can result in a medical emergency.

While it may not be the intention of someone to overdose on Vicodin, taking more than prescribed in a short period or taking it with other opioids can result in an overdose.

What to Do in an Emergency?

If you suspect someone close to you is overdosing on Vicodin, call 911 immediately.

Please call 911 right away to get help and advice for a person who is overdosing. 

What Are the Treatment Options for a Vicodin Overdose?

Immediate medical attention is needed for the best possible recovery from a Vicodin overdose. This includes advice from Poison Control and treatment in a hospital setting.

The current treatments for Vicodin overdose may include:

  • Neutralizing the active ingredient with activated charcoal 
  • Taking a laxative to remove the drug faster
  • Receiving IV fluids for hydration
  • Breathing support via oxygen, a breathing tube, or a ventilator
  • Taking emergency medicine to reduce levels of acetaminophen and/or hydrocodone
  • Taking medication like Naloxone to reverse hydrocodone’s opiate side effects
  • Having the stomach cleaned (gastric lovage)

Is a Vicodin Overdose Dangerous?

Yes, a Vicodin overdose can result in death if not treated immediately. 

Although fatal overdoses remain low for medications that contain hydrocodone only, medications like Vicodin that are co-formulated with acetaminophen have an increased risk of liver toxicity. Too much acetaminophen can result in liver failure.

Vicodin overdoses can occur after taking a high dose or a regular dose along with other substances such as alcohol, benzodiazepines, sedatives, muscle relaxants, antipsychotics, or street drugs. 

How Much Vicodin Does It Take to Overdose?

According to the U.S. Department of Labor, you are at an increased risk of overdose when taking high opiate doses.

Vicodin contains acetaminophen and hydrocodone. However, both ingredients have different strengths and require different amounts for an overdose.

Taking more than 3,000 mg of acetaminophen in a day is considered unsafe. Most prescription Vicodin contains between 300 to 750 mg per dose. According to Medline, taking 7,000 mg or more can lead to a severe overdose

Taking Vicodin along with another painkiller can increase the risk of an opioid overdose. 

What Are the Signs and Symptoms of a Vicodin Overdose?

When a person has overdosed on Vicodin, they may not respond to questions or seem coherent.

In this state, they will not be able to tell you how much Vicodin they’ve taken, so it helps to know the signs and symptoms of an overdose. 

They are as follows:

  • Bluish-colored fingernails and lips
  • Cold and clammy skin
  • Breathing problems (shallow breathing, labored breathing, or no breathing)
  • Confusion 
  • Drowsiness
  • Dizziness/lightheadedness
  • Fatigue
  • Loss of consciousness
  • Fast heart rate
  • Low blood pressure
  • Loss of appetite
  • Liver pressure
  • Pinpoint pupils
  • Seizure
  • Stomach spasms
  • Weak pulse
  • Weakness

In extreme cases, a person may slip into a coma. 

What Increases the Risk of a Vicodin Overdose?

Taking an opioid with a benzodiazepine can result in a deadly polysubstance overdose. Both of these medications work by depressing the central nervous system. When taken together, the lungs will not function normally, resulting in respiratory failure and death if not treated immediately. 

Taking Vicodin with other opioids or central nervous system depressants, like alcohol, can increase the likelihood of an overdose. 

The more Vicodin you take, the more you become tolerant of its effects. This, unfortunately, perpetuates the cycle of abuse and increases your risk of overdose.

If you or a loved one are at risk of a Vicodin overdose, call Zinnia Healing at (855) 430-9439. We offer inpatient detox, counseling, and holistic programs to treat the whole person, not just their Vicodin addiction. 

Why Does a Vicodin Overdose Occur?

Vicodin overdose occurs when there are large amounts of hydrocodone and acetaminophen in the blood. 

One hour after ingesting a single dose of the ingredient hydrocodone, maximum serum levels are reached. It takes approximately 4 to 9 hours for this level to be reduced in half by the liver. Afterward, the liver moves the ingredient in its inactive form through the renal route for excretion. 

If you take too much hydrocodone, it results in liver damage. Once the liver is damaged, it cannot remove enough of the medication to prevent an overdose. 

On the other hand, acetaminophen is absorbed from the GI tract, reaching peak levels in 30 minutes to 2 hours. Within 2 hours, the liver reduces this peak level by half and ushers it through the renal tract.

When too much acetaminophen floods the liver, it cannot metabolize it. Acetaminophen overdose peaks at 4 hours.

How to Tell Someone Is on Vicodin?

A person taking Vicodin will display a few outward signs associated with opioid use. 

Like other opioid medications that contain hydrocodone, Vicodin causes a person to feel tired and dizzy. They may also feel nauseated and have an upset stomach.

A person taking too much Vicodin will appear high. They may seem unnaturally happy or sad and have anxiety or mood swings. They will also have trouble expressing their thoughts. Upon physical examination, this person will have tiny pupils.

Why Would Someone Take Vicodin?

Vicodin is a powerful prescription pain reliever for people with moderate to severe pain. It is generally given after a surgical or dental procedure to treat acute pain over a short period. 

When taken as prescribed, it is generally well-tolerated and easy to stop. However, the ingredient hydrocodone is a highly-addictive opioid that, if abused, increases the likelihood of addiction and, in turn, an overdose. 

Hydrocodone binds to the brain’s opioid receptors, triggering a feel-good, euphoric response. A person taking Vicodin off-label may seek to prolong this feeling by combining Vicodin with alcohol.

Often, people use Vicodin to get high, escape the stresses of everyday life, or suppress a traumatic event. Unfortunately, this person is usually unaware of the dangers recreational Vicodin use can bring.

According to the U.S. Drug Enforcement Administration, Vicodin is the second most encountered opioid in crime evidence submitted to forensic labs. 

How to Help Someone With a Vicodin Use Disorder?

Opioids are extremely addictive, and abruptly stopping them can cause painful withdrawal symptoms. 

A person addicted to Vicodin can benefit from professional intervention, especially after an overdose.

The key to avoiding a future overdose is restoring balance in their life. Allowing them to shift their focus to something more positive and fulfilling.

A professional rehabilitation treatment center like Zinnia Healing can provide counseling to help them uncover the trigger behind their addiction and formulate a treatment program to help them stop using Vicodin safely and effectively. 

We are committed to providing the best care for our patients during their stay and beyond. 

If you’re ready to stop using Vicodin for good, Zinnia Healing is here to help. Begin your road to recovery from substance use disorder by calling us at (855) 430-9439. Our helpful staff is ready to answer any questions you have about our facilities and treatment programs, day or night.